Affordable Access

Publisher Website

Cutaneous reactions to thiacetazone in Zambia—implications for tuberculosis treatment strategies

Authors
Journal
Transactions of the Royal Society of Tropical Medicine and Hygiene
0035-9203
Publisher
Oxford University Press
Publication Date
Volume
88
Issue
1
Identifiers
DOI: 10.1016/0035-9203(94)90529-0
Keywords
  • Chemotherapy And Chemoprophylaxis
Disciplines
  • Economics
  • Medicine
  • Philosophy

Abstract

Abstract Tuberculosis in patients infected with human immunodeficiency virus (HIV) is a growing threat to public health in Africa. Thiacetazone, one of the continent's most widely used antituberculous agents, may lead to severe cutaneous reactions in the HIV infected individual. We describe the impact of this reaction on the tuberculosis (TB) control programme of a district hospital in Zambia in 1990, and examine the cost implications of changing the standard treatment regime. We carried out a retrospective survey of records of all patients beginning TB treatment in 1990, together with HIV test results and the cost of all treatments given. From this we derived estimates of costs of different regimes which are and could be used in TB control in Zambia. Severe reactions occurred in 18·7% of all HIV seropositive patients receiving thiacetazone, fatally so in 1·2% (odds ratio 16·6). The greatest part of the cost of the current regime is that attributable to the inpatient stay; we estimated that 29·4% of patients would be unable to receive drugs as out-patients but, even allowing for this, rifampicin-based regimes given to outpatients where possible would not cost more than the current strategy. We conclude that ethical and economic considerations support a change to rifampicin-based regimes in areas of Africa where HIV seroprevalence is high.

There are no comments yet on this publication. Be the first to share your thoughts.